California, 2016

Hail in California, October 2, 2016

October 2, 2016 · NWS STO · 2 events in 2 counties and zones

Thunderstorms developed behind a cold front bringing large hail and large amounts of small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Thunderstorms developed behind a cold front bringing large hail and large amounts of small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Oct 2, 7:42 AM PST, 6 hours 18 minutes earlier.

Area forecast discussion, Oct 2, 7:42 AM PST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
842 AM PDT SUN OCT 2 2016

.SYNOPSIS...
A weather system with unseasonably cool temperatures, and periods
of Valley rain, mountain snow, and possible thunderstorms
continues into early Tuesday. Drier weather expected by the
middle of this week.

&&

.DISCUSSION...
Clear skies continue over much of the area, but this will change
quickly as a narrow frontal band located behind a line from
around Red Bluff to Clear Lake pushes to the southeast. Some rain
has been falling from this band, with around a half inch along the
coast to around 0.05-0.10" over the eastern side of the Coastal
Range in western Shasta and Tehama counties so far this morning.
This will gradually spread through much of the area, though high
resolution models suggest that it will weaken as it moves to the
southeast. Much of the precipitation will be north of I80,
especially with the initial frontal band.

A concern this afternoon is for thunderstorms to develop in the
clearing skies behind the front, with a brief lull in the
precipitation. Solar heating timed with the cold core aloft could
be enough to generate some thunderstorms over the Valley and into
the foothills. The best potential looks north of I80, though some
models hint that an isolated thunderstorm could reach as far south
as Stockton/Modesto. While modeled shear in the lowest levels is
fairly marginal, there is ample shear higher up. Will be watching
closely to see if conditions to develop for severe weather, though
expect it would be rather isolated.

A Winter Weather Advisory takes effect after 11 am, due to the
potential for some early season snow. This could begin in the late
morning for the Lassen Park/western Plumas County area, then
arriving in the Sierra in the early afternoon.

EK

&&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

Dry through the extended period under upper level high pressure.
Temperatures will be warming through the extended period reaching
just a little below normal by Sunday. Breezy northerly winds will
be decreasing on Thursday as pressure gradients relax. A weather
system passing to the north early Saturday will turn winds to more
westerly but otherwise have little impact on CWA weather with any
precipitation remaining north of the forecast area.

&&

.AVIATION...

VFR conditions early this morning. A weak frontal band dropping
through Norcal will bring scattered light showers starting
northern Sacramento valley and shifting southward. Possible MVFR
at times developing shortly over the northern Sacramento
valley...after 19z southern Sacramento valley and after 20z
northern San Joaquin county. Isolated thunderstorms also possible.
Improving conditions tonight. Breezy west winds with gusts to 30
mph through the delta and over the Sierra crest.

&&

.STO Watches/Warnings/Advisories...
Winter Weather Advisory until 5 AM PDT Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Oct 2, 12:17 PM PST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
117 PM PDT SUN OCT 2 2016

CAZ016-017-022115-
CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA-
117 PM PDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUBA...SOUTHEASTERN
SUTTER AND NORTHEASTERN YOLO COUNTIES UNTIL 215 PM PDT...

AT 115 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROBBINS...OR 14 MILES NORTH OF WOODLAND...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANT GROVE...NICOLAUS AND ROBBINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3886 12174 3895 12175 3904 12146 3874 12149
TIME...MOT...LOC 2015Z 266DEG 12KT 3888 12173

EK
Special weather statement, Oct 2, 12:50 PM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
150 PM PDT SUN OCT 2 2016

CAZ015-022145-
NORTHERN SACRAMENTO VALLEY CA-
150 PM PDT SUN OCT 2 2016

...SPECIAL WEATHER STATEMENT...

AT 150 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLINDA...OR 14 MILES SOUTHWEST OF REDDING...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDDING...ANDERSON...OLINDA AND COTTONWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4037 12261 4043 12262 4050 12224 4023 12231
TIME...MOT...LOC 2050Z 281DEG 10KT 4040 12252

EK
Special weather statement, Oct 2, 1:52 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
252 PM PDT SUN OCT 2 2016

CAZ017-067-022230-
MOTHERLODE CA-SOUTHERN SACRAMENTO VALLEY CA-
252 PM PDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLACER...WEST
CENTRAL EL DORADO AND NORTHEASTERN SACRAMENTO COUNTIES UNTIL 330 PM
PDT...

AT 251 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROSEVILLE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSEVILLE...CITRUS HEIGHTS...FOLSOM...ROCKLIN...FAIR OAKS...EL DORADO
HILLS...CAMERON PARK...LOOMIS...GRANITE BAY...ORANGEVALE...NATOMAS...
ANTELOPE...GOLD RIVER...FOOTHILL FARMS AND CLARKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3872 12139 3884 12133 3879 12098 3856 12110
TIME...MOT...LOC 2151Z 295DEG 14KT 3876 12130

WILSON

The radar

The Sacramento radar (KDAX), 46 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Placer

When
October 2, 2:00 PM PST to 2:07 PM PST
Where
Placer County, 1.48 mi NNE of Roseville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.770, -121.270

Hail up to 1.25 inches in diamter was reported at the Fountains shopping complex in Roseville. Tree leaves and branches were reported down.

Hail, Butte

When
October 2, 3:40 PM PST to 3:48 PM PST
Where
Butte County, 1.74 mi NE of Chico
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -121.810

Hail up to 1 inch in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 664161, 664162.